MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G30958
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/26/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Customer occupation: lab manager.Pma/510(k) number = k130293.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, during an intervention of lower sfa with atherectomy, the advance 18 lp low profile balloon catheter experienced a rupture on the 4th inflation.A cook sheath was utilized and each inflation was "about" 2 minutes.The contrast to saline ratio was 50/50 with visiopaque contrast and heparin saline.According to the initial reporter, the vessel did not contain much tortuosity, but was severely calcified, 90% occluded.The inflation pressure used was 8atms.It is unknown whether the device ruptured circumferentially or longitudinally.Reportedly, the balloon was not inflated inside of the stent prior to the rupture and blood was noted inside the inflation device.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
It was reported, during an intervention of lower sfa with atherectomy, the advance 18 lp low profile balloon catheter experienced a rupture on the 4th inflation.A cook sheath was utilized and each inflation was "about" 2 minutes.The contrast to saline ratio was 50/50 with visiopaque contrast and heparin saline.According to the initial reporter, the vessel did not contain much tortuosity, but was severely calcified, 90% occluded.The inflation pressure used was 8atms.It is unknown whether the device ruptured circumferentially or longitudinally.Reportedly, the balloon was not inflated inside of the stent prior to the rupture and blood was noted inside the inflation device.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Investigation - evaluation: reviews of the complaint history, device history record, drawing, instructions for use (ifu), and quality control procedures of the device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document-based investigation evaluation was performed.The evidence indicates the product was made to specifications.A review of the device history record revealed nonconformances which could have potentially contributed to this failure mode.However, these nonconformances were identified and subsequently scrapped prior to order completion.It should be noted there were no other reported complaints for this lot number.Furthermore, reviews of the drawings and quality control procedures were conducted, and no gaps were discovered.An ifu is also provided with this device, which indicates the intended use of the device is outlined as being designed for percutaneous transluminal angioplasty (pta) of lesions in peripheral arteries including iliac, renal, popliteal, infrapopliteal, femoral and iliofemoral as well as obstructive lesions of native or synthetic arteriovenous dialysis fistulae.The ifu goes on to provide warnings against exceeding the rated burst pressure and to use an inflation device equipped with a pressure gauge to monitor the inflation pressures.There are also markings which direct the nominal inflation pressure to be 8 atm/bar and rated burst pressure to be less than or equal to 12 atm/bar.The investigation does not point to a clear conclusion as to why the complaint event occurred; however, the most likely cause is due to the repetitive inflations in a severely calcified and 90% occluded vessel.There was no evidence the complaint device was manufactured outside of current specifications or that the user contributed to the device failure.A capa has been previously opened to address the increased rate of balloon ruptures seen in the field.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9152308
Report Number1820334-2019-02526
Device Sequence Number1825407
Product Code LIT
UDI-Device Identifier10827002309583
UDI-Public(01)10827002309583(17)220820(10)9958644
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/20/2022
Device Model NumberG30958
Device Catalogue NumberPTA4-18-150-5-20
Device Lot Number9958644
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/26/2019
Supplement Date Received by Manufacturer03/06/2020
Initial Report FDA Received Date10/03/2019
Supplement Report FDA Received Date03/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK 6FR 45CM ANSEL SHEATH
Patient Age68 YR
Patient Weight104